Tornadoes · United States · Missouri · 2004
F0 tornado, Trenton, Missouri, May 27, 2004
This F0 tornado ran 0.5 miles across Grundy County on May 27, 2004, touching down at 2:54 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 27, 2004
- Touchdown
- 2:54 PM CDT (19:54 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Grundy County
- Touchdown point
- 40.080, -93.700
- Lift-off point
- 40.080, -93.700
- Record number
- 1059
What the Weather Service recorded
Brief tornado touchdown near 146/128 interchange.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS EAX issued a tornado warning for this county at 19:41 UTC, 13 minutes before the tornado touched down, in force until 20:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:41 UTC | 20:30 UTC | Tornado Warning | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:27 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 27, 9:11 AM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, May 27, 9:11 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 911 AM CDT THU MAY 27 2004 .DISCUSSION... HAVE CANCELLED THE FLASH FLOOD WATCH FOR THIS MORNING. ADDITIONAL THUNDERSTORMS CONTAINING HEAVY RAIN ARE NOT EXPECTED THROUGH THE REMAINDER OF THE MORNING. NRR && .PREVIOUS DISCUSSION... 340 AM THU... CONCERN CONTINUES TO BE THE THREAT OF CONVECTION THE NEXT FEW DAYS WITH HEAVY RAIN ALSO A POSSIBLE CONCERN THIS MORNING. SURFACE ANALYSIS INDICATES A ILL DEFINED STATIONARY FRONT FROM EXTREME SOUTHEAST KANSAS TO SOUTHERN MISSOURI. SHORTWAVE EMBEDDED IN FAST ZONAL FLOW IN COMBINATION WITH ISENTROPIC LIFT ON THE 305-310K SURFACE WAS TRIGGERING A NARROW BAND OF THUNDERSTORMS FROM WEST CENTRAL MISSOURI. RUC AND MESOETA SUGGEST THAT THE ISENTROPIC LIFT WILL SHIFT NORTHEAST AND WEAKEN THIS MORNING...GRADUALLY ENDING THE THREAT OF THUNDERSTORMS BY LATE MORNING. WILL MAINTAIN THE FLOOD WATCH FOR THE SOUTHEAST COUNTIES...ALTHOUGH THE THREAT OF FLASH FLOODING IS DIMINISHING. CONSIDERED FLASH FLOOD WATCH FOR PORTIONS OF THE I-70 CORRIDOR THIS MORNING...BUT EXPECT ANY FLASH FLOODING TO BE ISOLATED. ANOTHER CONCERN IS THIS AFTERNOON AS A WEAK BOUNDARY PUSHES ACROSS THE SOUTHEAST ONE HALF OF THE CWA. MESOETA SHOWS CAP BUILDING INTO THE CWA THIS MORNING BUT WEAKENING THIS AFTERNOON. MESOETA PUSHES THE FRONT TO THE I-35 CORRIDOR BY NOON AND INTO THE SOUTHEAST ZONES THIS AFTERNOON. WITH STRONG INSTABILITY AND STRONG SFC-6KM SHEAR...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT. DUE TO WEAK CONVERGENCE ALONG THE FRONT EXPECT ONLY SCATTERED DEVELOPMENT. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF TORNADOES IS LOW AS SHEAR UNIDIRECTIONAL. THE THREAT OF CONVECTION WILL DIMINISH BY THIS EVENING AS A WEAK BOUNDARY PUSHES INTO SOUTHERN MISSOURI. THE WEAK UPPER LOW ACROSS SOUTHERN ARIZONA AND NW MEXICO IS EXPECTED TO PASS SOUTH OF THE CWA ON FRIDAY AS PER THE ETA AND GFS...THUS WILL ONLY RETAIN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME SOUTHERN PORTION OF THE CWA. BY SATURDAY AFTERNOON...THE WARM FRONT SHIFTS INTO NORTHERN MISSOURI. MESOETA/GFS BOTH INDICATE A WEAK SHORTWAVE EJECTING NORTHEAST FROM THE WESTERN US UPPER TROUGH. CONFIDENCE IS NOT HIGH WITH THIS FEATURE. HOWEVER...THIS FEATURE MAY TRIGGER THUNDERSTORMS ACROSS THE CWA SATURDAY AFTERNOON. ALTHOUGH SFC-6KM SHEAR PROFILE ONLY AROUND 30 KTS...THERE IS GOOD DIRECTIONAL SHEAR PRESENT WITH CAPES AROUND 3000 J/KG. IF ANY THUNDERSTORMS DO DEVELOP...THEY MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MODELS NOW QUICKER WITH THE MOVEMENT OF THE UPPER TROUGH INTO THE CENTRAL PLAINS. THIS APPEARS REASONABLE GIVEN THE UPPER TROUGH APPROACHING THE PACIFIC NORTHWEST. MODELS SIMILAR IN DEPICTING A SURFACE LOW IN CENTRAL KANSAS BY MIDNIGHT SATURDAY NIGHT WITH A COLD FRONT EXTENDING NORTH OF THE LOW...WITH A DRY LINE EXTENDING SOUTH INTO WESTERN OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THESE FEATURES IN KANSAS SATURDAY AFTERNOON...THEN SHIFT INTO THE CWA SATURDAY NIGHT. MODERATE INSTABILITY AND INCREASING SHEAR SUGGEST THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. DESPITE NOCTURNAL COOLING...TORNADOES MAY STILL BE POSSIBLE. EARLY SUNDAY...THE COLD FRONT IS EXPECTED TO MOVE ACROSS THE CWA DURING THE DAY ON SUNDAY WITH THE SHEAR PROFILE BECOMING MORE UNIDIRECTIONAL. AS A RESULT...A SQUALL LINE WILL LIKELY DEVELOP ALONG THE FRONT WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. DUE TO THE QUICKER MOVEMENT OF THE UPPER TROUGH...HAVE CUT PRECIPITATION CHANCES SUNDAY NIGHT AND MONDAY. DB 321 PM... MAIN CONCERN OVERNIGHT IS PRECIP CHANCES. WARM FRONT IS LOCATED JUST TO THE SOUTH OF THE FORECAST AREA. MOIST TROPICAL FETCH IS PUSHING ACROSS THE FRONT. DISTURBANCES ARE HARD TO SEE IN THE WATER VAPOR LOOP...HOWEVER MODELS SHOW LIFT DEVELOPING ON THE 310K ISENTROPIC SURFACE. EXPECT ADDITIONAL THUNDERSTORMS TO DEVELOP DURING THE EVENING HOURS AND CONTINUE INTO THE OVERNIGHT...MAINLY SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE. MODELS SHOW BEST LIFT PUSHING EAST OF THE AREA FAIRLY QUICKLY. PRECIPITABLE WATER VALUES ARE FROM 1 TO 1.3 INCHES ACROSS THE AREA. THE GROUND IS ALREADY SATURATED SO ANY THUNDERSTORMS WHICH DEVELOP HAVE THE POTENTIAL TO CAUSE FLASH FLOODING...ESPECIALLY ACROSS CENTRAL MISSOURI...WHERE FLASH FLOOD GUIDANCE VALUES ARE UNDER 1 INCH. HAVE THEREFORE POSTED A FLASH FLOOD WATCH FOR MOST OF THE CENTRAL MISSOURI COUNTIES WITHIN THE FORECAST AREA. CONTINUED THE WATCH THROUGH THURSDAY MORNING TO CATCH ANY LINGERING PRECIP ALTHOUGH BEST CHANCE FOR PRECIP IS DURING THE OVERNIGHT HOURS. NRR FOR THE REMAINDER OF THE WEEK AND THROUGH THE HOLIDAY WEEKEND THERE ARE MANY CONCERNS. THE FOCUS WILL BE PLACED ON OUR THUNDERSTORM CHANCES AND SEVERE WEATHER POTENTIAL. THE MIDWEST CONTINUES TO BE DOMINATED BY A LARGE TROUGH IN CENTRAL CANADA...AND A CUTOFF LOW OVER SOUTHERN CALIFORNIA/NORTHERN BAJA. WITH THESE FEATURES IN PLACE IT HAS ALLOWED A SPLIT FLOW TO PREVAIL ACROSS THE NATION...WITH THE SOUTHERN STREAM POINTED RIGHT ACROSS KANSAS AND MISSOURI. ABUNDANT MOISTURE CONTINUES TO BE PUMPED INTO OUR AREA BY THE SOUTHERN STREAM...AS EVIDENT ON WATER VAPOR IMAGERY. THE PREVAILING UPPER LEVEL WINDS HAVE BEEN VERY ZONAL AS A RESULT OF THE TWO DOMINATING FEATURES. THIS HAS HELPED KEEP A SURFACE BOUNDARY ROOTED OVER SOUTHERN MISSOURI...AND ALLOWED AN ABUNDANCE OF THUNDERSTORMS TO TRAIN ACROSS SECTIONS OF CENTRAL MISSOURI. FOR THURSDAY...A VORT LOBE WILL ROTATE UNDER THE CENTRAL CANADIAN TROUGH...AND ORGANIZE A COLD FRONT IN THE UPPER MIDWEST. THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN PUSHING THE FRONT THROUGH OUR AREA THURSDAY MORNING/AFTERNOON. BOTH THE GFS AND ETA KEEP THE PRECIP TO OUR SOUTH AND EAST DURING THE AFTERNOON. THIS LOOKS LIKE A RESULT OF THE QUICKER INTRODUCTION OF DRY NORTHWEST WINDS AT H8 LEVEL BEHIND THE SURFACE FRONT. ADDITIONALLY...THE FASTER FRONT MOVEMENT ALSO IMPLIED THAT THE UPPER LEVEL FORCING AND AFTERNOON HEATING WOULD INITIATE THE CONVECTIVE ACTIVITY JUST OUTSIDE OUR AREA. HOWEVER WITH THE MESO-ETA SHOWING SURFACE BASED CAPE FROM 3000-4000 J/KG DURING THE AFTERNOON HOURS...AND LITTLE TO NO CIN...I HAVE LEFT OUR CHANCE OF THUNDERSTORMS IN FOR AREAS FROM KANSAS CITY TO KIRKSVILLE AND POINTS SOUTH. THE SEVERE THREAT APPEARS TO BE ISOLATED DUE TO A LACK OF ANY GOOD FOCUSING FEATURES OVER OUR AREA...THOUGH THE BEST CHANCE FOR ANY THAT OCCUR WOULD BE ACROSS CENTRAL MISSOURI. ON FRIDAY THE CUTOFF LOW...THAT IS CURRENTLY IN SOUTHERN CALIFORNIA...WILL WING ITS WAY THROUGH THE SOUTHERN MIDWEST. THIS IS AS A RESULT OF AN EAST PACIFIC TROUGH THAT WILL BE DIGGING INTO THE WEST COAST. A SHORTWAVE RIDGE ACCOMPANYING THE LOW...SHOULD KEEP MOST OF THE PRECIPITATION SUPPRESSED TO OUR SOUTH. THEREFORE WE CONTINUE TO CARRY ONLY SLIGHT CHANCE POPS FOR FRIDAY. FOR THE HOLIDAY WEEKEND...UNSETTLED AND POTENTIALLY SEVERE WEATHER WILL USHER IN THE SUMMER MONTHS. THE TROUGH MOVING INTO THE WEST COAST THURSDAY AND FRIDAY...WILL PUSH INTO THE ROCKY MOUNTAINS WITH A LEE SIDE SURFACE LOW SPINNING UP ACROSS THE HIGH PLAINS. THIS WILL MOVE A WARM FRONT NORTH THROUGH KANSAS AND MISSOURI SATURDAY. THE BEST CHANCE FOR ACTIVITY WOULD ARRIVE SATURDAY AFTERNOON...WITH THE SURFACE HEATING...AND AGAIN SATURDAY NIGHT AS THE LOW LEVEL JET GETS GOING. FOR SATURDAY AFTERNOON AND EARLY EVENING THE ETA FORECASTS HELICITY VALUES IN THE 300+ M2/S2 RANGE. THIS IS MORE THAN ENOUGH TO SUPPORT ROTATING SUPERCELLS THAT COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND TORNADOS. HOWEVER BOTH THE ETA AND GFS INDICATE THAT AVAILABLE MOISTURE COULD BE SKETCHY...THUS LIMITING THE EXTENT OF THE SEVERE WEATHER. GIVEN THE VARIABILITY IN THE MODELS THIS FAR OUT...THIS WILL REQUIRE CAREFUL MONITORING OVER THE UPCOMING DAYS. ON SUNDAY THE TROUGH WILL PUSH OUT OF THE ROCKIES INTO THE CENTRAL PLAINS...PUSHING THE SURFACE LOW TOWARDS THE GREAT LAKES AND THE COLD FRONT THROUGH KANSAS AND MISSOURI. AVAILABLE MOISTURE WILL NOT BE A PROBLEM ON SUNDAY. THE LATEST MID RANGE MODEL RUNS CONTINUE TO SHOW THE FRONT MOVING THROUGH LATE SUNDAY AFTERNOON AND EVENING. SHEAR PROFILES INDICATE THAT WIDESPREAD SEVERE THUNDERSTORMS WITH HAIL...WINDS AND THE POSSIBILITY OF TORNADOS WILL EXIST. FOR MONDAY...PREVAILING WISDOM INDICATES THAT THE FRONT SHOULD SLOW DOWN SUNDAY NIGHT AS THE UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED AND A JET STREAK DIGS IN UNDER IT. THEREFORE...I HAVE KEPT A CHANCE OF THUNDERSTORMS INTO MONDAY BASED ON THE IDEA OF A SLOWER FRONT. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE.
Hazardous weather outlook, May 27, 12:45 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1245 PM CDT THU MAY 27 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- ...SEVERE THUNDERSTORMS AND FLOODING ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS PORTIONS OF THE OUTLOOK AREA... ...SIGNIFICANT SEVERE WEATHER POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY WITH LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES ARE ALSO POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL SINK SOUTHEAST ACROSS THE OUTLOOK AREA THIS AFTERNOON. AS THE FRONT CONTINUES TO MOVE SOUTHEAST THIS AFTERNOON...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM MARYVILLE TO WARRENSBURG TO CLINTON. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ALTHOUGH THE POTENTIAL APPEARS LOW AT THIS TIME...THE THREAT OF AN ISOLATED TORNADO CANNOT BE RULED OUT. ADDITIONALLY...THE HEAVY RAIN FROM THESE STORMS COULD PRODUCE FLASH FLOODING PROBLEMS THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON SATURDAY...A WARM FRONT WILL MOVE RAPIDLY NORTH ACROSS MISSOURI AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE ROCKY MOUNTAIN REGION. ALTHOUGH WIDESPREAD THUNDERSTORM ACTIVITY IS NOT EXPECTED...A FEW SEVERE THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS SATURDAY NIGHT AND SUNDAY...A COLD FRONT WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI BY LATE SUNDAY MORNING. A WARM AND MOIST UNSTABLE AIRMASS WILL BE IN PLACE IN ADVANCE OF THE FRONT...WHICH WILL LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS KANSAS SATURDAY AFTERNOON. THESE STORMS WILL LIKELY MOVE EAST INTO MISSOURI AFTER MIDNIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. AS THE FRONT ENTERS THE OUTLOOK AREA ON SUNDAY...A LINE OF THUNDERSTORMS MAY DEVELOP ALONG THE FRONT WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON SOUTHEAST OF A LINE FROM MARYVILLE TO WARRENSBURG TO CLINTON. SPOTTER ACTIVATION MAY BE NEEDED AGAIN SATURDAY AFTERNOON AND WILL LIKELY BE NEEDED SATURDAY NIGHT AND SUNDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
In the hours before
Local storm report, May 27, 2:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL GRANT CITY 40.49N 94.41W
05/27/2004 1.00 INCH WORTH MO LAW ENFORCEMENT
0155 PM TSTM WND GST GRANT CITY 40.49N 94.41W
05/27/2004 70 MPH WORTH MO LAW ENFORCEMENT
60 TO 70 MPH WINDS REPORTED
&&
MJMLocal storm report, May 27, 2:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 12 NE ALBANY 40.37N 94.17W
05/27/2004 1.50 INCH HARRISON MO PUBLIC
&&
MJMLocal storm report, May 27, 2:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 10 NNE ALBANY 40.38N 94.26W
05/27/2004 1.50 INCH GENTRY MO PUBLIC
&&
MJMLocal storm report, May 27, 2:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 1 W BETHANY 40.27N 94.05W
05/27/2004 1.75 INCH HARRISON MO LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED ON US-136 1 MILE WEST OF
BETHANY.
0225 PM HAIL BETHANY 40.27N 94.03W
05/27/2004 2.75 INCH HARRISON MO AMATEUR RADIO
TENNIS TO BASEBALL SIZE HAIL REPORTED ON THE NORTHWEST
SIDE OF BETHANY
&&
MJMSpecial weather statement, May 27, 2:32 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 232 PM CDT THU MAY 27 2004 KSZ025-102>105-MOZ011>014-020>025-028>033-037>040-044>046-280200- ANDREW MO-ATCHISON KS-BUCHANAN MO-CALDWELL MO-CARROLL MO-CHARITON MO- CLAY MO-CLINTON MO-COOPER MO-DAVIESS MO-DE KALB MO-DONIPHAN KS- HOLT MO-HOWARD MO-JACKSON MO-JOHNSON MO-JOHNSON KS-LAFAYETTE MO- LEAVENWORTH KS-LINN MO-LIVINGSTON MO-MACON MO-PETTIS MO-PLATTE MO- RANDOLPH MO-RAY MO-SALINE MO-WYANDOTTE KS- 232 PM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 310...IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...BUCHANAN...CALDWELL...CARROLL...CHARITON...CLAY...CLINTON... COOPER...DAVIESS...DE KALB...HOLT...HOWARD...JACKSON...JOHNSON... LAFAYETTE...LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH... RAY AND SALINE. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BOONVILLE...CHILLICOTHE...KANSAS CITY...MARSHALL...MOBERLY... OLATHE...SEDALIA...ST JOSEPH AND WARRENSBURG. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. CUTTER
Local storm report, May 27, 2:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
251 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0244 PM TORNADO MELBOURNE 40.15N 93.78W
05/27/2004 HARRISON MO TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN ALONG THE GRUNDY-HARRISON COUNTY
LINE NEAR MELBOURNE
&&
MJMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
7.9 hours before the tornado, 205 km from the path. May 27, 2004.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -497 J/kg
- Surface CAPE
- 21 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
- 0-3 km lapse rate
- 3.4 K/km
Topeka, KS (KTOP), 00:00Z
4.1 hours after it, 205 km from the path. May 28, 2004.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -78 J/kg
- Surface CAPE
- 1998 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.8
- 0-3 km lapse rate
- 7.1 K/km
The radar
The Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the touchdown began at 19:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:05 UTC | HAIL 1.5 | 10 Nne Albany | Gentry, MO | |
| 19:05 UTC | HAIL 1.5 | 10 Nne Albany | Gentry, MO | |
| 19:22 UTC | HAIL 1.75 | 1 W Bethany | Harrison, MO | GOLF BALL SIZE HAIL REPORTED ON US-136 1 MILE WEST OF BETHANY. |
| 19:22 UTC | HAIL 1.75 | 1 W Bethany | Harrison, MO | GOLF BALL SIZE HAIL REPORTED ON US-136 1 MILE WEST OF BETHANY. |
| 19:25 UTC | HAIL 2.75 | Bethany | Harrison, MO | TENNIS TO BASEBALL SIZE HAIL REPORTED ON THE NORTHWEST SIDE OF BETHANY |
| 19:25 UTC | HAIL 2.75 | Bethany | Harrison, MO | TENNIS TO BASEBALL SIZE HAIL REPORTED ON THE NORTHWEST SIDE OF BETHANY |
| 19:44 UTC | TORNADO | Melbourne | Harrison, MO | BRIEF TORNADO TOUCHDOWN ALONG THE GRUNDY-HARRISON COUNTY LINE NEAR MELBOURNE |
| 19:44 UTC | TORNADO | Melbourne | Harrison, MO | BRIEF TORNADO TOUCHDOWN ALONG THE GRUNDY-HARRISON COUNTY LINE NEAR MELBOURNE |
| 19:52 UTC | HAIL 1 | Brimson | Grundy, MO | |
| 19:52 UTC | HAIL 1 | Brimson | Grundy, MO | |
| 19:54 UTC | TORNADO | 4 W Trenton | Grundy, MO | TORNADO TOUCHDOWN AT 146 AND 128 HIGHWAY 4 MILES WEST OF TRENTON |
| 19:54 UTC | TORNADO | 4 W Trenton | Grundy, MO | TORNADO TOUCHDOWN AT 146 AND 128 HIGHWAY 4 MILES WEST OF TRENTON |
| 20:00 UTC | TSTM WND GST 60 | 2 S Brimson | Grundy, MO | |
| 20:00 UTC | TSTM WND GST 60 | 2 S Brimson | Grundy, MO | |
| 20:00 UTC | TSTM WND GST 60 | 5 W Trenton | Grundy, MO | |
| 20:00 UTC | TSTM WND GST 60 | 5 W Trenton | Grundy, MO | |
| 20:00 UTC | HAIL 2 | 5 W Trenton | Grundy, MO | |
| 20:00 UTC | HAIL 2 | 5 W Trenton | Grundy, MO | |
| 20:00 UTC | HAIL 2.5 | 2 S Brimson | Grundy, MO | |
| 20:00 UTC | HAIL 2.5 | 2 S Brimson | Grundy, MO | |
| 20:00 UTC | HAIL 2.75 | 5 Sw Brimson | Daviess, MO | 2 INCH DIAMETER LIMBS ALSO REPORTED DOWN. |
| 20:00 UTC | HAIL 2.75 | 5 Sw Brimson | Daviess, MO | 2 INCH DIAMETER LIMBS ALSO REPORTED DOWN. |
| 20:02 UTC | TORNADO | 2 S Melbourne | Daviess, MO | |
| 20:02 UTC | TORNADO | 2 S Melbourne | Daviess, MO | |
| 20:08 UTC | TSTM WND GST 80 | Trenton | Grundy, MO | 70 TO 80 MPH WINDS REPORTED |
| 20:08 UTC | TSTM WND GST 80 | Trenton | Grundy, MO | 70 TO 80 MPH WINDS REPORTED |
| 20:08 UTC | HAIL 2.75 | Trenton | Grundy, MO | |
| 20:08 UTC | HAIL 2.75 | Trenton | Grundy, MO | |
| 20:12 UTC | HAIL 4 | Trenton | Grundy, MO | POWER LINE ALSO REPORTED DOWN |
| 20:12 UTC | HAIL 4 | Trenton | Grundy, MO | POWER LINE ALSO REPORTED DOWN |
| 20:34 UTC | HAIL 1.75 | 5 Ene Chula | Livingston, MO | |
| 20:34 UTC | HAIL 1.75 | 5 Ene Chula | Livingston, MO | |
| 20:53 UTC | HAIL 0.88 | Chillicothe | Livingston, MO | |
| 20:53 UTC | HAIL 0.88 | Chillicothe | Livingston, MO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 27, 2004
27 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 27 | 2:00 AM EDT | F1 | Pulaski, KY | 0.3 | 150 | 4 | $300,000 | |
| May 27 | 1:15 AM CDT | F0 | Crawford, KS | 0.1 | 10 | |||
| May 27 | 2:44 PM CDT | F0 | Daviess, MO | 2.0 | 50 | |||
| May 27 | 3:07 PM CDT | F1 | Nolan, TX | 2.8 | 75 | $200,000 | ||
| May 27 | 3:11 PM CDT | F0 | Nolan, TX | 0.1 | 20 | $10,000 | ||
| May 27 | 3:40 PM CDT | F0 | Taylor, TX | 0.1 | 20 | $10,000 | ||
| May 27 | 3:00 PM PDT | F1 | Thurston, WA | 0.2 | 75 | $50,000 | ||
| May 27 | 3:30 PM PDT | F0 | Clark, WA | 0.5 | 0 | |||
| May 27 | 6:35 PM EDT | F0 | Fayette, OH | 0.1 | 10 | |||
| May 27 | 6:45 PM EDT | F1 | Fayette, OH | 3.0 | 50 | 1 | $80,000 | |
| May 27 | 6:30 PM EST | F2 | Washington, IN | 25.9 | 150 | $2.5 million | ||
| May 27 | 6:40 PM CDT | F0 | Montgomery, MO | 1.0 | 75 | |||
| May 27 | 6:40 PM CDT | F1 | Val Verde, TX | 4.0 | 100 | $50,000 | ||
| May 27 | 6:47 PM CDT | F0 | Val Verde, TX | 0.1 | 20 | |||
| May 27 | 7:09 PM CDT | F0 | Val Verde, TX | 0.1 | 20 | |||
| May 27 | 7:19 PM CDT | F0 | Val Verde, TX | 0.8 | 30 | |||
| May 27 | 8:20 PM EDT | F1 | Brown, OH | 2.0 | 167 | $100,000 | ||
| May 27 | 7:30 PM CDT | F0 | Saint Charles, MO | 0.2 | 50 | |||
| May 27 | 7:30 PM CDT | F0 | Kinney, TX | 1.0 | 30 | |||
| May 27 | 7:31 PM CDT | F0 | Kinney, TX | 1.2 | 40 | |||
| May 27 | 7:35 PM CDT | F0 | Franklin, MO | 1.5 | 50 | |||
| May 27 | 8:50 PM EDT | F2 | Henry, KY | 7.8 | 300 | 2 | $2.5 million | |
| May 27 | 8:55 PM EDT | F1 | Floyd, IN | 2.9 | 200 | $500,000 | ||
| May 27 | 8:10 PM CDT | F0 | Jefferson, MO | 0.2 | 50 | |||
| May 27 | 8:40 PM CDT | F0 | Saint Francois, MO | 0.2 | 40 | |||
| May 27 | 10:15 PM EDT | F3 | Fayette, KY | 3.0 | 100 | 6 | $7.5 million | |
| May 27 | 10:32 PM CDT | F1 | Henderson, KY | 0.2 | 50 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.